MAUDE Adverse Event Report: TEOXANE SA RHA 2; HYALURONIC ACID DERMAL FILLER

TEOXANE SA RHA 2; HYALURONIC ACID DERMAL FILLER
Lot Number TP30L-220916A0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nerve Damage (1979)
Date of Event 09/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Nerve damage are rare but known and described adverse reactions following hyaluronic acid-based dermal filler injections.Indeed, cases of inadvertent nerve damage following dermal filler procedures have been reported in the literature.Several causes have been hypothesized: direct nerve damage by the needle during injection, injection of filler into the nerve, or tissue compression (by the product, or by tissue swelling following the procedure).In turn, this can induce pain and possible other complications, such as a transient loss of sensitivity in the affected areas.A quick treatment with hyaluronidase sessions leads to a quick resolution without sequelae.Additionally, the recommendation to not inject close to a nerve and avoid damaging a nerve is mentioned in the instructions for use of this teosyal product.
 
Event or Problem Description
This case occured outside the usa, in united kingdom.On 17-dec-2023, the united kingdom subsidiary notified us of an adverse event.According to the information received, a patient was injected on 23-sep-2023 with 1ml of teosyal rha 2 in the lips (upper and lower) and lip outline.Few days later, on 28-sep-2023, the patient complained about slight numb sensation in the lips, but was pleased with the result.On 30-sep-2023, the clinic reached out to the patient and she also reported that she had some bruising (unknown date) which has resolved.She was asked to send photos, but didn't want to, as she said that it looked good and was nothing to see.On 08-nov-2023, the patient had an appointment with her dentist who advised her that was a palpable lump to the right upper lip and advised her to book a review with the injector.He also advised her that the feeling of numbness could be nerve damage.She called the clinic and reported having a lump slightly to the upper right lip with numbness that was affecting her speech.She wanted the lump dissolved.Therefore on 10-nov-2023, the injector reviewed her and advised that dermal fillers are not reported to cause paraesthesia in the lip.The injector carried out a full examination and couldn't identify a lump either visually or by palpation.She did a sensitivity test using a needle to the lip and vermillon border : sensation was verbalised by the patient at all points.The patient stated that she was not sure and could not feel inside her mouth.She showed where she felt the loss of sensation and this was approximately 1-2 mm of an area within the wet lip mucosa (this area was not injected).The injector could not link her symptoms to the filler placement.Moreover, the patient had stated that her speech had also been affected by the treatment and she felt she was lisping.She was already self-conscious of her speech as she had a pre-existing impediment.The injector didn't notice that and also explained that the lump she felt may have settled since she consulted her dentist.The injector suggested that the numbness was due to that sensation of having dermal filler in her lips for the first time.Since the review appointment, the injector carried out a literature review and discussed lip paraesthesia with medical and dental colleagues.The general consensus was that this was not a known risk of dermal filler treatment to the lips.Given the fact that the patient disclosed that she had a speech impediment before but that it was more pronounced, the injector couldn't be certain that there was not another cause and therefore, wondered if this was more of an articulation disorder or linked to motor function.On 09-dec-2023, the injector informed the patient of her findings.She did not feel it was product related or that the treatment had caused nerve damage the patient advised that it was the speech issue that was concerning her as she could not pronounce certain letters.Additionally, a medical assistance was provided.The local medical expert confirmed that neuropraxia (altered sensation) of lip is very rare post procedural with fillers.He suggested 2 possible root causes.Iritation of a local sensory nerve by the needle or compression of the nerve by the filler.In this former case, hyaluronic acid can be dissolved with hyaluronidase, and glucocorticoid anti-inflammatory (triamcinolone) injection in the area can reduce oedema and hasten recovery.Recovery usually happens in 3 to 6 weeks.The lisping aspect of this case was also very strange as its normally related to the motor function of the tongue and not the lip.On 05-jan-2024, we were informed that the patient did not respond to the calls and messages made by the clinic or contact the clinic to discuss this issue.The injector made multiple offers of review without success.Due to a lack of communication, the patient was considered lost to follow up and the complaint was closed.

Brand Name
RHA 2
Common Device Name
HYALURONIC ACID DERMAL FILLER
Manufacturer (Section D)
TEOXANE SA
rue de lyon 105
geneva, geneva 1203
SZ  1203
Manufacturer Contact
juliette
rue de lyon 105
geneva, geneva 1203
MDR Report Key18464685
Report Number3005975625-2023-00928
Device Sequence Number19611706
Product Code LMH
UDI-Device Identifier07640173230021
UDI-Public010764017323002110220916A017240331
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P170002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Lot NumberTP30L-220916A0
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2023
Initial Report FDA Received Date01/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR
Patient SexFemale